Delaware, 2009

Flooding in Delaware, October 28, 2009

October 28, 2009 · NWS PHI · 3 events in 3 counties and zones

A pair of low pressure systems that emerged from the Gulf Of Mexico and passed southeast of Delaware on the 27th and 28th gave the state nearly 48 hours of steady rain from the evening of the 26th into the afternoon of the 28th. Event precipitation totals averaged 2 to 5 inches with the highest amounts in Kent and Sussex Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A pair of low pressure systems that emerged from the Gulf Of Mexico and passed southeast of Delaware on the 27th and 28th gave the state nearly 48 hours of steady rain from the evening of the 26th into the afternoon of the 28th. Event precipitation totals averaged 2 to 5 inches with the highest amounts in Kent and Sussex Counties. The heaviest rain fell during the early morning of the 27th and again during the early morning of the 28th as the low pressure systems made their closest passes to Delaware. The heavy rain caused stream flooding, field flooding as well as some poor drainage flooding in the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 28, 2:25 AM EST, 35 minutes earlier.

Area forecast discussion, Oct 28, 2:25 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 AM EDT WED OCT 28 2009

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL TRACK ACROSS OUR AREA TODAY, THEN MOVE
TO OUR EAST TONIGHT. AN AREA OF HIGH PRESSURE IS THEN FORECAST TO
GRADUALLY BUILD SOUTHWARD FROM EASTERN CANADA THURSDAY INTO FRIDAY.
AS THIS HIGH MOVES EASTWARD DURING FRIDAY, A WARM FRONT MAY LIFT
NORTHWARD ACROSS OUR AREA. A COLD FRONT IS THEN SCHEDULED TO MOVE
THROUGH LATE SATURDAY. HIGH PRESSURE BUILDS TOWARD THE OHIO
VALLEY SUNDAY, THEN SLIDES EASTWARD INTO OUR AREA EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A 06Z SURFACE ANALYSIS PLACED LOW PRESSURE IN SOUTHERN OHIO WITH A
WARM FRONT DRAPED SOUTHEASTWARD TO THE CAROLINAS. A COLD FRONT
TRAILED THE LOW THROUGH THE TENNESSEE AND LOWER MISSISSIPPI VALLEYS.
AN UPPER AIR ANALYSIS PLACED A NEGATIVE TILT MIDLEVEL TROUGH IN THE
OHIO VALLEY WITH A POTENT SHORT WAVE ROTATING THROUGH ITS BASE.
MEANWHILE, UPPER-LEVEL TROUGHING WAS IN THE WEST WITH A COUPLE OF
STRONG SHORT WAVES DIVING INTO ITS BASE. A 300 MB JET WAS LOCATED
FROM THE NORTHEASTERN STATES SOUTHWESTWARD TO THE SOUTHEASTERN U.S.
WITH THE CORE FROM WEST VIRGINIA TO NORTHERN GEORGIA. AN INTENSE
300 MB JET WAS DIVING SOUTHWARD ALONG THE WEST COAST OF THE U.S.
STRONG WAA WAS ONGOING ACROSS THE MID ATLANTIC TO THE NORTHERN OHIO
VALLEY.

A RATHER ACTIVE PATTERN CONTINUES AS A SECOND LOW PRESSURE SYSTEM IN
THIS LATEST SERIES WILL BE MOVING ACROSS TODAY AND EXITING TONIGHT.
A COMPACT MIDLEVEL LOW, NICELY DEPICTED ON WATER VAPOR IMAGERY EARLY
THIS MORNING, WILL TRACK UP THE OHIO VALLEY AND INTO THE NORTHEAST
DURING THE COURSE OF TODAY. THIS FEATURE IS FORECAST TO GRADUALLY
WEAKEN AS MIDLEVEL RIDGING BUILDS QUICKLY IN BEHIND IT. THERE IS
PLENTY OF 850 MB WAA COUPLED WITH LOWER LEVEL THETA-E ADVECTION AND
ISENTROPIC LIFT. THIS COUPLED WITH AN INCOMING STRONG SHORT WAVE IS
PRODUCING A LARGE SWATH OF RAIN, SOME MODERATE TO HEAVY AT TIMES.
THE BULK OF THIS RAINFALL IS SPREAD OUT OVER TIME, THEREFORE ANY
FLOODING PROBLEMS SHOULD BE RELATED TO ONLY POOR DRAINAGE AREAS
ESPECIALLY WHERE FALLEN LEAVES BLOCK STORM DRAINS. THIS RAIN SHIELD
WILL CONTINUE TO PROGRESS NORTHEASTWARD THIS MORNING, WITH IT
TAPERING OFF FROM SOUTHWEST TO NORTHEAST WITH TIME. BASED ON THE
RADAR TRENDS, THE MAIN RAIN SHIELD LOOKS TO BE MOVING A LITTLE
QUICKER THAN MOST OF THE MODEL GUIDANCE. THE NAM/WRF IS A BIT TO
SLOW. WE DID NOT DEVIATE TO MUCH FROM CONTINUITY, HOWEVER DID LOWER
POPS ACROSS THE SOUTHERN PORTION OF THE CWA A LITTLE FASTER THROUGH
THE MORNING.

AS THE BULK OF THE SYNOPTIC LIFT EXITS TO OUR SOUTHEAST, THE STEADY
RAIN IS EXPECTED TO TAPER OFF ACROSS MOST OF THE CWA BY EARLY
AFTERNOON. THE FORECAST SOUNDINGS INDICATE PLENTY OF MOISTURE
REMAINING IN THE LOWER LEVELS THROUGH THE DAY, ALTHOUGH THERE IS AT
LEAST SOME DRYING FORECAST IN THE MIDLEVELS. AS THE OVERALL LIFT
WANES, DRIZZLE IS A GOOD POSSIBILITY ACROSS MOST OF THE CWA,
THEREFORE WE TRANSITIONED THIS WAY. GIVEN THE LOW CEILINGS, SOME FOG
WILL AFFECT MOSTLY THE HIGHER ELEVATIONS, THEREFORE THIS WAS ADDED
THROUGH THE MORNING MAINLY FOR ELEVATIONS OF 800 FEET AND ABOVE.
WHILE SOME FOG IS AROUND ELSEWHERE, VISIBILITIES ARE NOT ANTICIPATED
TO GET LOW ENOUGH TO REALLY HAVE AN IMPACT.

AS FOR TEMPERATURES, WE SET THE HOURLY GRIDS EARLY THIS MORNING TO
MAINLY A STEADY STATE. HIGH TEMPERATURES WERE MOSTLY AN EVENLY WEIGHTED
BLEND OF THE GFS/NAM MOS ALTHOUGH WE LEANED MORE TOWARD THE COOLER
GUIDANCE GIVEN THE WEALTH OF CLOUDS EXPECTED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
THE STORM SYSTEM WILL BE SLIDING AWAY FROM OUR AREA TONIGHT. AS A
LARGE UPPER-LEVEL TROUGH CONTINUES TO AMPLIFY OUT WEST, A RIDGE WILL
AMPLIFY ACROSS THE GREAT LAKES SOUTHWARD TO THE SOUTHEASTERN U.S.
THIS RIDGE WILL BE SLIDING EASTWARD TONIGHT. AS THIS OCCURS, HIGH
PRESSURE AT THE SURFACE ACROSS EASTERN CANADA WILL BE SLIDING
SOUTHWARD. THIS WILL TRY AND PUSH SOME DRIER AIR SOUTHWARD ACROSS
OUR CWA, HOWEVER THE MAIN PUSH IS EXPECTED TO BE ABOVE THE SURFACE.
GIVEN THE SURFACE HIGH BUILDING IN AND THE INCOMING UPPER-LEVEL
RIDGE, A SUBSIDENCE INVERSION LOOKS TO FORM, TRAPPING THE MOISTURE
UNDERNEATH IT. AS A RESULT, A RATHER CLOUDY NIGHT IS IN STORE WITH
SOME PATCHY FOG POSSIBLE. MANY OF THE MODEL GUIDANCE IS SPLASHING A
LITTLE QPF ACROSS THE CWA TONIGHT, WHICH IS PROBABLY MORE OF A
WEALTH OF LOW-LEVEL MOISTURE REMAINING IN PLACE. BASED ON THE
FORECAST SOUNDINGS AND THE LACK OF ORGANIZED SYNOPTIC SCALE LIFT,
THIS SETUP LOOKS LIKE DRIZZLE. WE WENT AHEAD AND INTRODUCED DRIZZLE
FOR TONIGHT AND THURSDAY MORNING AS A RESULT.

FOR THURSDAY, THE SURFACE HIGH BUILDS FARTHER TO THE SOUTH AND THIS
SHOULD ADVECT SOME DRIER AIR ACROSS THE AREA WITH TIME. WE TRENDED
THE SKY COVER AND DRIZZLE THIS WAY FROM EAST TO WEST DURING THE DAY.
THE FORECAST SOUNDINGS INDICATE THE LOW-LEVEL MOISTURE DOES MIX OUT
SOME DURING THE AFTERNOON, HOWEVER THERE IS A SUBSIDENCE INVERSION
STILL PRESENT. MOST OF THURSDAY WILL PROBABLY AVERAGE OUT MOSTLY
CLOUDY AT MOST LOCALES. THE SURFACE HIGH IS FORECAST TO BE SLIDING TO
OUR EAST FRIDAY AS THE MIDLEVEL RIDGE AXIS ALSO MOVES ACROSS. THIS
WILL ALLOW THE FLOW TO TURN TO A SOUTHERLY DIRECTION. AS A POWERFUL
STORM TRACKS ACROSS THE PLAINS AND INTO CANADA, AN INCREASING
SOUTHERLY FLOW WILL BECOME ESTABLISHED ACROSS THE EAST. THIS WILL
ALLOW FOR WAA TO DEVELOP AND A WARM FRONT MAY GRADUALLY LIFT
NORTHWARD ACROSS OUR AREA FRIDAY. SINCE THE RIDGE AXIS IS FORECAST
TO BE SLIDING TO OUR EAST DURING FRIDAY, MID TO HIGH LEVEL CLOUDS
SHOULD BE MOVING ACROSS OUR AREA. AS OF NOW, THE WAA FRIDAY AND THE
WARM FRONT DO NOT LOOK STRONG ENOUGH TO GENERATE ANY SHOWERS, AND
WITH THE RIDGE AXIS MOVING THROUGH, WE MAINTAINED A DRY FORECAST
DURING THE DAY.

FOR TEMPERATURES, WE MOSTLY UTILIZED AN EVENLY WEIGHTED BLEND OF THE
GFS/NAM MOS WHICH ENDED UP FAIRLY CLOSE TO CONTINUITY AT MOST
LOCALES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
FOR THE THIRD WEEKEND IN A ROW, IT LOOKS AS IF SATURDAY WILL FEATURE
NOT THE BEST WEATHER. AN INTENSE UPPER-LEVEL JET /SOME GUIDANCE
INDICATES ABOUT 180 KNOTS AT 250 MB/ ACROSS THE WEST ALONG WITH
ANOTHER SEGMENT IN THE PLAINS WILL CARVE OUT A LARGE AND RATHER
AMPLIFIED UPPER-LEVEL TROUGH. THIS FEATURE WILL LIKELY LEAD TO A
STRONG LOW PRESSURE SYSTEM THAT WILL LIFT ACROSS THE PLAINS AND
GREAT LAKES REGION. THE ASSOCIATED COLD FRONT WILL SWEEP THROUGH OUR
AREA TO START THE WEEKEND. BEFORE THIS THOUGH, HIGH PRESSURE OFF THE
MID ATLANTIC COAST WILL MOVE EASTWARD, WHICH WILL ALLOW FOR AN
UPPER-LEVEL TROUGH TO MOVE TOWARD THE REGION. AS THE MAIN ENERGY
LIFTS UP INTO CANADA AND AS IT MOVES INTO DOWNSTREAM RIDGING, THE
TROUGH SHOULD TEND TO WEAKEN SOME.

AT THE SURFACE, AN AREA OF LOW PRESSURE WILL MOVE ACROSS EASTERN
CANADA AND THE ASSOCIATED COLD FRONT WILL SWEEP ACROSS OUR AREA LATE
SATURDAY. IT APPEARS A DEEP SOUTHERLY FLOW WILL OCCUR AHEAD OF THE
COLD FRONT, THEREFORE GULF OF MEXICO MOISTURE SHOULD STREAM
NORTHWARD. THERE SHOULD BE ENOUGH FORCING TO SUPPORT AT LEAST BANDS
OF SHOWERS ALONG AND AHEAD OF THE FRONT. AS OF NOW, THE MODEL
GUIDANCE IS NOT REALLY SHOWING MUCH INSTABILITY, ALTHOUGH THERE IS
SOME HINTS OF AT LEAST A SMALL AMOUNT OF ELEVATED INSTABILITY
DEVELOPING SATURDAY. GIVEN THE FORECAST WIND FIELD, IF ENOUGH
SUNSHINE CAN OCCUR, THEN INSTABILITY WOULD INCREASE AND AT LEAST
SOME THUNDERSTORMS WOULD BE POSSIBLE. FOR NOW THOUGH, WE WILL
CONTINUE TO NOT INCLUDE THUNDER GIVEN THE UNCERTAINTY ON THE
INSTABILITY SETUP. THE GFS THEN DEVELOPS A SECONDARY WAVE ALONG THE
FRONT FOR SUNDAY AS IT CLOSES OFF ENERGY HANGING BACK ACROSS THE
SOUTHERN PLAINS. THE 12Z/27 GFS ENSEMBLES SHOW LITTLE SUPPORT OF A
SECONDARY WAVE ALONG THE FRONT. THE NAM/WRF AT 12Z SATURDAY HAS WHAT
LOOKS LIKE THE POTENTIAL OF SECONDARY WAVE DEVELOPMENT AS MIDLEVEL
ENERGY HANGS BACK ACROSS THE SOUTHERN PLAINS. WE WILL HAVE TO SEE IF
THIS POSSIBLE IDEA CONTINUES AND SHOWS UP WITH ADDITIONAL MODEL
GUIDANCE. FOR NOW, WE WILL CONTINUE WITH A DRY FORECAST SUNDAY,
HOWEVER THIS COULD CHANGE.

HIGH PRESSURE THEN BUILDS IN MONDAY INTO EARLY TUESDAY. FOLLOWING
THIS, THERE IS DECENT MODEL AGREEMENT WITH ANOTHER TROUGH
APPROACHING THE AREA FROM THE WEST AND A SURFACE LOW NEAR THE GREAT
LAKES. WITH THE APPROACH OF THE 500 MB TROUGH, CONDITIONS MAY BE
UNSETTLED FOR THE MIDDLE PORTION OF THE WEEK, BUT IT DOESNT LOOK TO
BE A SIGNIFICANT RAIN EVENT ATTM. OVERALL, NO SIGNIFICANT CHANGES
WERE MADE ALTHOUGH A SMALL PERCENTAGE OF THE 00Z MOSGUIDE WAS
BLENDED INTO SOME FIELDS TO INTRODUCE SOME NEWER GUIDANCE INTO THE
FORECAST.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

WE ARE NOT FORECASTING GOOD FLYING WEATHER DURING THE TAF PERIOD. AN
AREA OF RAIN WITH IFR CONDITIONS IS EXPECTED TO MOVE THROUGH BY NOON
OR SO, BUT MVFR CLOUDS ARE EXPECTED TO REMAIN. THERE MAY BE SOME
LINGERING MVFR FOG AND SOME DRIZZLE IS POSSIBLE FROM TIME TO TIME AS
WE SEEM TO MAINTAIN A STABLE PROFILE WITH TRAPPED LOW LEVEL MOISTURE
INTO THURSDAY.

WINDS ARE FORECAST TO BACK FROM EAST OR NORTHEAST TO NORTHWEST
DURING THE DAYLIGHT HOURS TODAY. THEY MAY PICK UP A LITTLE GUSTINESS
IN THE LATE AFTERNOON AND EARLY EVENING AND GO BACK AROUND TO
NORTH, BUT THE MAIN CONCERN SHOULD BE CEILINGS AND VISIBILITIES.

OUTLOOK...
CONDITIONS MAY BE SLOW TO IMPROVE WITH THE FLOW ABOVE THE SURFACE
TURNING SOUTHWEST WHILE SURFACE HIGH PRESSURE RIDGES DOWN FROM THE
NORTH. A COLD FRONT STILL LOOKS TO APPROACH ON SATURDAY AND MOVE
SLOWLY ACROSS THE REGION, AND ITS PRESENT TIMING WOULD SEE GOOD
FLYING WEATHER RETURN TO THE AREA LATE ON SUNDAY.

&&

.MARINE...
GUIDANCE WOULD SUGGEST THAT THE SMALL CRAFT ADVISORY SHOULD BE TAKEN
DOWN OVER THE SOUTHERN WATERS UNTIL LATE WEDNESDAY NIGHT, BUT
WAVEWATCH HAS BEEN TOO QUICK IN LOWERING THE SEAS ON THE PRESENT
EAST TO NORTHEAST FLOW. WE WILL CONTINUE TO MONITOR CONDITIONS TO
SEE IF THE ADVISORY CAN BE DROPPED FOR A TIME, BUT FOR NOW IT
REMAINS.

WINDS OVER MUCH OF THE WATERS SHOULD COME AROUND TO NORTHWEST FOR A
WHILE TODAY, WHILE WINDS OVER THE FAR NORTHERN WATERS SHOULD
MAINTAIN A NORTH TO NORTHEAST DIRECTION. ONCE THE STRONG HIGH TO THE
NORTH RIDGES DOWN INTO THE AREA TONIGHT, WINDS WILL COME AROUND TO
NORTHEAST THROUGHOUT AND ARE EXPECTED TO REACH ADVISORY CRITERION
FROM NORTH TO SOUTH. GUIDANCE THEN HAS THEM RELAXING DURING THE DAY
ON THURSDAY.

AS ALLUDED TO ABOVE, GUIDANCE TAKES THE SEAS DOWN BELOW THE ADVISORY
CRITERION OVER THE SOUTHERN WATERS EARLY TODAY AND DOES NOT BRING
THEM BACK UP UNTIL AFTER WINDS PICK UP WEDNESDAY NIGHT. IT DOES THEN
KEEP THEM UP INTO FRIDAY. SEAS OVER THE NORTHERN WATERS ARE NOT
PROGGED BELOW ADVISORY CRITERION UNTIL FRIDAY.

SINCE A STRONG COLD FRONT LOOKS TO APPROACH FRIDAY NIGHT AND
SATURDAY AND MOVE ACROSS THE WATERS ON SATURDAY NIGHT, IT WILL BE
HARD TO CARVE OUT A SIGNIFICANT PERIOD OF GOOD BOATING WEATHER UNTIL
LATE IN THE WEEKEND.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ450>455.

&&

SYNOPSIS...GORSE
NEAR TERM...GORSE
SHORT TERM...GORSE
LONG TERM...GORSE/NIERENBERG
AVIATION...DELISI
MARINE...DELISI
Hazardous weather outlook, Oct 28, 2:32 AM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 AM EDT WED OCT 28 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-290745-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
332 AM EDT WED OCT 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

RAIN WILL BE HEAVY AT TIMES THIS MORNING. THIS MAY CAUSE LOCALIZED
FLOODING IN POOR DRAINAGE AREAS, ESPECIALLY WHERE FALLEN LEAVES
BLOCK STORM DRAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-290745-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
332 AM EDT WED OCT 28 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-290745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
332 AM EDT WED OCT 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Kent

When
October 28, 3:00 AM EST to 9:00 AM EST
Where
Kent County, 1.13 mi NE of Leipsic to 1.04 mi NNE of Leipsic
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.241, -75.504

Two days of heavy rain caused field and roadway flooding along the Delaware State Route 9 corridor between Little Creek and Leipsic. Cornfields in the area were flooded. About 1 foot of water accumulated on Delaware State Route 9 with the heaviest flooding reported near the Little Creek Wildlife Area and the Bombay Hook National Wildlife Refuge. Event precipitation totals included 2.97 inches in Felton, 2.86 inches in Dover, 2.79 inches in Marydel and 2.14 inches in Smyrna.

Flood, Sussex

When
October 28, 3:00 AM EST to 9:00 AM EST
Where
Sussex County, 1.03 mi N of Milton to 0.92 mi SSE of Nassau
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
38.785, -75.323

Runoff from two days of heavy rain caused poor drainage and field flooding in eastern Sussex County. In Milton, flooding was reported at the Shipbuilders Village on Spinmaker Lane. Ponding of water occurred at the Cannery Village near the Sussex County Airport in Georgetown and Plantation Road south of Belltown was also nearly impassable. Event precipitation totals included 4.73 inches in Georgetown, 4.16 inches in Greenwood, 3.96 inches in Seaford and 2.53 inches in Delmar.

Flood, New Castle

When
October 28, 4:43 AM EST to 8:15 AM EST
Where
New Castle County, Coochs Bridge to 0.83 mi ENE of Coochs Bridge
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.630, -75.730

Runoff from two days of steady rain caused flooding along sections of the Christina River. The Christina River at Coochs Bridge was above its 10.5 foot flood stage from 543 a.m. EDT through 915 a.m EDT on the 28th. It crested at 10.98 feet at 715 a.m. EDT. Two day event precipitation totals included 2.01 inches in Middletown, 1.88 inches at the New Castle County Airport, 1.81 inches in Bear and 1.70 inches in Newark.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198474, 198475, 198473.